Pneumatosis cystoides intestinalis (PCI) is an uncommon disease manifestation characterized by the presence of air in the bowel wall. PCI is sometimes observed in patients with progressive systemic sclerosis or mixed connective tissue disease but extremely rare in patients with systemic lupus erythematosus (SLE). We here report a patient with SLE who developed PCI after the treatment with intravenous cyclophosphamide (IVCY). This is the first case that association between IVCY and PCI was suggested. A 51-year- old woman with a 24-year history of SLE was admitted to our hospital because of skin ulcers in the lower legs. She had been receiving prednisolone orally. Laboratory findings on the present admission showed a elevated titer of anti- double stranded DNA antibody and positive LE test. She was successfully treated with three pulses of methylprednisolone followed by two IVCY together with vasodilators for her disease activity of SLE including skin manifestation. Just after the second IVCY, abdominal distention was gradually developed without any other abdominal symptoms, including abdominal pain. Abdominal radiography and computed tomography revealed pneumoperitoneum and multiple intramural air collections which involved the ascending colon primarily. Gastrointestinal series, however, showed no evidence of intestinal perforation. The diagnosis of PCI was made radiologically. After she was treated with a combined therapy with intravenous hyperalimentation and breathing with high concentration of oxygen for three weeks, PCI and pneumoperitoneum disappeared. It would be necessary that IVCY is carefully administrated, especially for the patients under the risk of PCI, such as collagen diseases.
|Number of pages||6|
|Publication status||Published - Oct 5 1998|
All Science Journal Classification (ASJC) codes